Am Fam Physician. 2003 Oct 1;68(7):1264.
to the editor: The article, “Diagnosing Night Sweats,”1 in American Family Physician was very interesting. While the article discussed many entities, one of the most common reasons for this symptom in women was given very little emphasis. With the population distribution in the United States, perimenopause and menopause are by far the most common cause of night sweats in a primary care population. Many women have discontinued hormone therapy. They also may have night sweats just as they did when they were perimenopausal. Night sweats can contribute to sleep deprivation and mood swings. Night sweats and hot flushes are associated with depression in perimenopausal women.2 Night sweats are usually the first menopausal symptom to occur in perimenopausal women. They will occur even before the onset of irregular periods or before follicle-stimulating hormone (FSH) levels become elevated. Thus, the FSH level will not always indicate the etiology of night sweats, unless the woman also has been amenorrheic. Hot flushes and night sweats as symptoms of menopause occur more frequently in black women and in women who have had a surgical menopause.3
Another common cause of night sweats that was not noted in the article1 is the post-partum state. I have found, based on multiple personal communications with mothers who were breastfeeding, that breastfeeding also results in night sweats. I have been unable to find documentation of the night sweats that occur during nursing in the medical literature or on some of the breastfeeding Web sites, including the La Leche League site (www.lalecheleague.org).
In a study of a primary care population published in 2002,4 it was reported that panic attacks are associated with night sweats after controlling for all other examined variables.
There are other medications that can cause night sweats that the authors1 did not include in Table 4. The package inserts of selective estrogen receptor modulators, such as raloxifene (Evista) and tamoxifen (Nolvadex), list hot flushes and night sweats as a common side effect. With more women needing prevention and/or treatment for osteoporosis and treatment for breast cancer, there will most likely be an increase in the presentation of night sweats. Hot flushes and night sweats with these drugs are worse in the first six months of treatment,5 and may be worse in those patients who also have recently stopped hormone therapy. Other drugs associated with night sweats are selective serotonin reuptake inhibitors, antihistamines, and other antidepressants.4
1. Viera AJ, Bond MM, Yates SW. Diagnosing night sweats. Am Fam Physician. 2003;67:1019–24.
2. Joffe H, Hall JE, Soares CN, Hennen J, Reilly CJ, Carlson K, et al. Vasomotor symptoms are associated with depression in perimenopausal women seeking primary care. Menopause. 2002;9:392–8.
3. Avis NE, Stellato R, Crawford S, Bromberger J, Ganz P, Cain V, et al. Is there a menopausal syndrome? Menopausal status and symptoms across racial/ethnic groups. Soc Sci Med. 2001;52:345–56.
4. Mold JW, Mathew MK, Belgore S, DeHaven M. Prevalence of night sweats in primary care patients: an OKPRN and TAFP-Net collaborative study. J Fam Pract. 2002;51:452–6.
5. Glusman JE, Huster WJ, Paul S. Raloxifene effects on vasomotor and other climacteric symptoms in postmenopausal women. Prim Care Update Ob Gyns. 1998;5:166.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: email@example.com, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2003 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions